Strong Wind, Jackson
- When
- February 20, 5:00 AM CST to 5:00 PM CST
- Where
- Jackson forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.785, -89.382 (the zone’s center; the record gives no point)
Strong gusty winds occurred ahead of a cold front that trailed southwest from a surface low pressure center over lower Michigan. In the Mississippi River counties of southern Illinois as well as the Mount Vernon area, south to southwest winds gusted up to near 50 mph.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Strong gusty winds occurred ahead of a cold front that trailed southwest from a surface low pressure center over lower Michigan. In the Mississippi River counties of southern Illinois as well as the Mount Vernon area, south to southwest winds gusted up to near 50 mph. The peak wind gusts were measured at 52 mph at the Carbondale airport and 47 mph near Mount Vernon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 20, 2:55 AM CST, 2 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 255 AM CST Tue Feb 20 2018 .SHORT TERM...(Today through Thursday night) Issued at 255 AM CST Tue Feb 20 2018 Unseasonably mild conditions prevail early this morning with temperatures in the mid 60s to around 70, along with south winds 10 to 20 mph with gusts to 30+ mph. A few showers were seen moving toward SEMO. Best PoPs will remain across the NW 1/3 of the CWFA today, and in fact may retreat farther NW with time as the overall precipitation area becomes more aligned with an approaching cold front, that should be just off to our NW from around KSTL to KUNO around 6 p.m. Otherwise, another unseasonably warm day with right at record temperatures forecast. It will be quite breezy again, but remain mostly below Advisory levels. Tonight, through midnight, PoPs will focus across the NW 1/2 of the area, while remaining essentially dry across the KY Pennyrile. After midnight, as the front progresses east across the area, showers and a few thunderstorms will accompany the front and continue behind it. As we said yesterday, the axis of activity will be closely aligned with the 850mb front. For today through tonight, a general model consensus was used, with a respectable incorporation of what the CAM's showed. It will be noticeably cooler Wednesday in the wake of the surface front. However, rain showers will continue. For Wednesday through Thursday night, we moved away from the GFS, and went with the wetter NAM, ECMWF, CMC solutions. The GFS continues to want to push moisture to our south and east faster through Wednesday night, which doesn't seem as plausible given the strong 700mb and above SW mid tropospheric flow. We do think there will be a let up in the activity Thursday from NW to SE, save for the KY/TN state line area into the KY Pennyrile. Thursday night, showers and a few storms will surge back NE across most of the area. Thus our PoPs and QPF will be a bit higher then blends and the GFS, which is essentially what we did yesterday. It is still too soon to hoist a Flood Watch. But, one will eventually be needed. The latest soil moisture anomalies for our area show mostly drier than normal conditions, near normal KY Pennyrile. This along with 3-4.5 24hr FFG values both suggest we can handle the initial stage setting rains. The concern for areal flooding will increase with time mid to late week as ground conditions become more saturated. That's not to say we won't see isolated issues before then. We'll continue with the ESF. If QPF forecasts trend up, then a watch may be needed a little sooner. High efficiency rains anticipated with PW's 2+SD's above the norm. Integrated Water Vapor Transport (IVT) forecasts off the NAM are impressive as well. It does show a slight SE shift and weakening with time especially by late Wednesday night into Thursday, picking back up again Thursday night. Temperatures will rebound Thursday and Thursday night as well as return flow develops. .LONG TERM...(Friday through Monday) Issued at 255 AM CST Tue Feb 20 2018 The primary concern in the long term is the potential for heavy rainfall and flooding Friday into Saturday night. While finer details such as precipitation amounts and the axis of heaviest rain still need some fine tuning, overall forecast confidence is higher than average given generally good agreement among forecast models. An anomalously moist southwest flow pattern will continue into the first half of the long term period. Perturbations in the strong southwest flow pattern will provide the necessary lift to generate no fewer than three precipitation events during the period. The first round of rain is expected to continue from Thursday night into Friday as energy ripples along a stalled out frontal boundary draped southwest to northeast across the area. The second round of rain will likely arrive Friday night into early Saturday as a warm front lifts north across the area. The third and final round of activity should accompany the approach and passage of a cold front late Saturday afternoon into Saturday night. Some of the rain that falls could be quite heavy with precipitable water values forecast to be 2 to 3 standard deviations above normal. Per the collaborated forecast grids and WPC Days 4-5 QPF, rainfall totals of 2 to 4 inches are possible over much of the area. That's in addition to what occurs prior to Friday. Thunder will also be possible through much of the period, which will serve to focus even heavier rainfall amounts in some basins--leading to the potential for flash flooding. We will also need to monitor the potential of severe weather--mainly Saturday afternoon into Saturday night--as deep layer shear combines with what could be respectable surface-based instability south of the surface low. More uncertain will be the quality of surface-based instability given the amount of sky cover and rain forecast. The precipitation should taper off from west to east Saturday night as the cold front sweeps through. In its wake, dry and slightly cooler conditions are forecast to start the new week as high pressure builds in. After unseasonably warm conditions Friday and Saturday, a return to temperatures still slightly above normal is forecast Sunday and Monday. Generally used a blend of available guidance for temperatures, though readings could be several degrees warmer than forecast Friday and especially Saturday if the 20/00Z GFS MOS pans out. && .AVIATION... Issued at 433 PM CST Mon Feb 19 2018 Satellite reveals a few lingering bases in the MVFR range, but mostly, VFR base clouds/cigs, and we anticipate that to continue into/thru the first half of the night. Bases will lower later tonight/toward morning, with rain chances incoming from the west, so we reintroduce MVFR cigs for that time range, keeping vsbys vfr even with chance/showers. Gusty southerlies will pick up again tmrw. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && Short Term...CN Long Term....RJP
Hazardous Weather Outlook National Weather Service Paducah KY 342 AM CST Tue Feb 20 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-211100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 342 AM CST Tue Feb 20 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight There is a chance of thunderstorms tonight, with heavy rainfall possible, mainly after midnight. South winds may gust around 35 mph or slightly higher today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The rains late Tuesday through Wednesday night will likely set the stage for the possibility of areal flooding mid to late week, as rounds of widespread showers and a few thunderstorms are expected, producing multiple periods of heavy rainfall across the region Thursday night through Saturday night. The flooding concern will increase with each round of heavy rainfall, culminating with the cold frontal passage Saturday night. A few strong storms cannot be ruled out Saturday. .SPOTTER INFORMATION STATEMENT... Rainfall measurements from our spotters are requested, along with any reports of observed flooding later in the week.
The national radar mosaic for the moment the first event began.
5 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739237, 739235, 739236, 739238, 739239.